Introduction: Treatment of chronic inflammatory diseases, including inflammatory bowel diseases (IBD), has been revolutionized by anti-tumor necrosis factor-alpha (anti‐TNFα) agents. Paradoxically, treatment with anti‐TNFα agents may provoke development of de novo IBD. The nature of this association is uncertain, but has been described while on treatment with etanercept, an anti-TNFα agent. We describe a case of de novo ulcerative colitis (UC) in a patient being treated with etanercept for rheumatoid arthritis (RA).
Case Description/Methods: A 55-year-old female with RA treated with etanercept and leflunomide presented to the emergency department with a 5-week history of hematochezia occurring 5-6 times per day, abdominal pain, increasing fatigue, and weight loss of 20 lbs. Investigations revealed a C-reactive protein of 249 mg/L, hemoglobin of 116 g/L, platelet count of 523 x 109/L, and white blood cell count of 11.7 x 109/L. Stool culture, including C.difficile antigen, and ova and parasite exam were negative. Abdominal radiograph did not show toxic megacolon. Flexible sigmoidoscopy showed mild to moderate erythema from the rectum to 25cm and severe inflammation with deep ulceration from 25-40cm. Computerized tomography of the abdomen and pelvis did not show evidence of perforation, but there was circumferential mural thickening involving the entire colon and lack of small bowel thickening or dilation. Given this, the patient was started on IV methylprednisolone for in-hospital induction.
Discussion: Biopsies of the sigmoid colon and rectum showed moderately active chronic colitis, crypt architectural distortion, crypt abscesses, and basal lymphoplasmacytic inflammation, lacking granulomas. Discussion between treating gastroenterologist and rheumatologist led to discontinuation of leflunomide and etanercept and starting vedolizumab while completing an oral steroid taper. Although the patient’s RA was controlled on etanercept, it was stopped due to concerns of exacerbating the de novo UC. This rationale led to selection of vedolizumab, rather than infliximab or adalimumab, as it has an alternative biologic mechanism. After discontinuation of oral steroids, the patient’s RA flared and methotrexate combination therapy was initiated. Since starting vedolizumab, her UC symptoms have remained in remission. This case illustrates the potential development of de novo UC while being treated with an anti‐TNFα agent. Its recognition is imperative to a timely diagnosis and initiation of appropriate therapy.
Disclosures: Rachael Chan indicated no relevant financial relationships. Sowmya Sharma indicated no relevant financial relationships. Ian Epstein indicated no relevant financial relationships.
Rachael Chan, MD, BSc1, Sowmya Sharma, FRCPC2, Ian Epstein, MD2. P1670 - Development of De Novo Ulcerative Colitis While on Etanercept for Rheumatoid Arthritis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.